MAUDE Adverse Event Report: COOK BIOTECH BIODESIGN HERNIA GRAFT

COOK BIOTECH BIODESIGN HERNIA GRAFT
Catalog Number C-SLH-8H-13X22
Health Effect - Clinical Codes Fever (1858); Fistula (1862)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event not provided by the complainant.Implant date indicated as early (b)(6) 2016.Explant date indicated as eleven days post-op.A review of the device history records indicated that the device was manufactured to specifications and that two devices were produced in this lot.A review of the cbi complaint database did not reveal any other complaints relating to this lot.Since a member of the clinical study staff indicated the "complication may have been related to the mesh," an mdr will be filed.However, this complaint is still under investigation.Communication attempts with the surgeon are ongoing in an effort to clarify / confirm if the biodesign hernia graft was alleged to have caused or contributed to the formation of the fistula and / or the need for intervention.A follow-up mdr will be filed if additional details are obtained.
 
Event or Problem Description
The patient presented to the hospital for elective takedown of brooke's ileostomy and formation of a new kock pouch.In early (b)(6), the patient underwent exploratory laparotomy, lysis of adhesions, conversion of brooke end ileostomy to kock pouch, midline incisional hernia repair with biodesign hernia graft and bilateral stent placement.The defect size was 5 cm by 15 cm.Four days post-op, the jp drain in his right lower quadrant was removed.On (b)(6) 2016, the patient had a fever to 38.5 degrees celsius (101.3 degrees fahrenheit).Despite this he felt well.A ct scan was done which showed a fistula between kock pouch and midline incision.Ten days post-op the patient underwent a fluoroscopy drain study to further characterize the fistula.He was subsequently prepped for the operating room.
 
Additional Manufacturer Narrative
Date of event not provided by the complainant.Implant date indicated as early (b)(6) 2016.Explant date indicated as eleven days post-op.A review of the device history records indicated that the device was manufactured to specifications and that two devices were produced in this lot.A review of the cbi complaint database did not reveal any other complaints relating to this lot.Since a member of the clinical study staff indicated the "complication may have been related to the mesh," an mdr will be filed.However, this complaint is still under investigation.Communication attempts with the surgeon are ongoing in an effort to clarify / confirm if the biodesign hernia graft was alleged to have caused or contributed to the formation of the fistula and / or the need for intervention.A follow-up mdr will be filed if additional details are obtained.Update: on 06/30/2016, a representative at the study site reported that the surgeon did not believe that the biodesign hernia graft contributed to or caused the formation of the fistula.The manufacturer is still awaiting the final report of the histopathology evaluation.
 
Event or Problem Description
The patient presented to the hospital for elective takedown of brooke's ileostomy and formation of a new kock pouch.In early march the patient underwent exploratory laparotomy, lysis of adhesions, conversion of brooke end ileostomy to kock pouch, midline incisional hernia repair with biodesign hernia graft and bilateral stent placement.The defect size was 5 cm by 15 cm.Four days post-op the jp drain in his right lower quadrant was removed.On (b)(6) 2016 the patient had a fever to 38.5 degrees celsius (101.3 degrees fahrenheit).Despite this he felt well.A ct scan was done which showed a fistula between kock pouch and midline incision.Ten days post-op the patient underwent a fluoroscopy drain study to further characterize the fistula.He was subsequently prepped for the or.Eleven days post-op the patient was taken back to the operating room and underwent exploratory laparotomy with excision of the partially dissolved and fragmented biodesign hernia graft and creation of a diverting loop ileostomy.Update: on 06/30/2016, a representative at the study site reported that the surgeon did not believe that the biodesign hernia graft contributed to or caused the formation of the fistula.
 
Additional Manufacturer Narrative
Implant date indicated as early (b)(6) 2016.Explant date indicated as eleven days post-op.A review of the device history records indicated that the device was manufactured to specifications and that two devices were produced in this lot.A review of the (b)(4) complaint database did not reveal any other complaints relating to this lot.Since a member of the clinical study staff indicated the "complication may have been related to the mesh," an mdr will be filed.However, this complaint is still under investigation.Communication attempts with the surgeon are ongoing in an effort to clarify / confirm if the biodesign hernia graft was alleged to have caused or contributed to the formation of the fistula and / or the need for intervention.A follow-up mdr will be filed if additional details are obtained.Update: on 06/30/2016, a representative at the study site reported that the surgeon did not believe that the biodesign hernia graft contributed to or caused the formation of the fistula.The manufacturer is still awaiting the final report of the histopathology evaluation.Update #2: in relation to the histopathology report, bacterial colonies were not noted on the hematoxylin and eosin (he) stain, but they are reportedly difficult to confirm with he stain.The results are potentially indicative of a bacterial infection.Given the nature of the original surgery performed, with the placement of the biodesign graft, and the occurrence of a fistula, infection is a probable occurrence.The biodesign hernia graft was not alleged to be the source of an infection.
 
Event or Problem Description
The patient presented to the hospital for elective takedown of brooke's ileostomy and formation of a new kock pouch.In early (b)(6) the patient underwent exploratory laparotomy, lysis of adhesions, conversion of brooke end ileostomy to kock pouch, midline incisional hernia repair with biodesign hernia graft and bilateral stent placement.The defect size was 5 cm by 15 cm.Four days post-op the jp drain in his right lower quadrant was removed.On (b)(6) 2016 the patient had a fever to 38.5 degrees celsius (101.3 degrees fahrenheit).Despite this he felt well.A ct scan was done which showed a fistula between kock pouch and midline incision.Ten days post-op the patient underwent a fluoroscopy drain study to further characterize the fistula.He was subsequently prepped for the operating room.Eleven days post-op the patient was taken back to the operating room and underwent exploratory laparotomy with excision of the partially dissolved and fragmented biodesign hernia graft and creation of a diverting loop ileostomy.Update: on 06/30/2016, a representative at the study site reported that the surgeon did not believe that the biodesign hernia graft contributed to or caused the formation of the fistula.

Brand Name
BIODESIGN HERNIA GRAFT
Common Device Name
HERNIA GRAFT
Manufacturer (Section D)
COOK BIOTECH
1425 innovation place
west lafayette IN 47906
MDR Report Key5718402
Report Number1835959-2016-00199
Device Sequence Number19025751
Product Code OXK
UDI-Device Identifier10827002466002
UDI-Public(01)10827002466002(17)170613(10)LB882712
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K133306
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,study
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberC-SLH-8H-13X22
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/17/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/10/2016
Supplement Report FDA Received Date07/01/2016
07/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age47 YR